Alert archive / Wisconsin / Tornado Warnings in 2025

Tornado Warning 8, NWS La Crosse, WI

May 15, 2025Taylor County, Wisconsin

NWS La Crosse, WI issued this tornado warning at May 15, 2025, 5:45 PM CDT for Taylor County, Wisconsin. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2025, 5:45 PM CDT (22:45 UTC)
Expired
May 15, 2025, 6:15 PM CDT
In force
30 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Taylor County, WI

The radar

The La Crosse radar (KARX), 168 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 12:46 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2025-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2025-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

160 
WFUS53 KARX 152245
TORARX
WIC119-152315-
/O.NEW.KARX.TO.W.0008.250515T2245Z-250515T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service La Crosse WI
545 PM CDT Thu May 15 2025

The National Weather Service in La Crosse has issued a

* Tornado Warning for...
  Eastern Taylor County in north central Wisconsin...

* Until 615 PM CDT.

* At 545 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Dorchester, or near Medford, moving northeast at
  60 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  eastern Taylor County, including the following locations... Wood
  Lake, Highway 13 And County Road M, The Taylor County Airport,
  Stetsonville, Highway M And Joe Martin Road, Camp Forest Spring,
  and Gad.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4512 9004 4512 9020 4503 9020 4503 9034
      4505 9036 4538 9035 4538 9005
TIME...MOT...LOC 2245Z 221DEG 54KT 4507 9024 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Cecava
2 follow-up statements
188 
WWUS53 KARX 152300
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
600 PM CDT Thu May 15 2025

WIC119-152315-
/O.CON.KARX.TO.W.0008.000000T0000Z-250515T2315Z/
Taylor WI-
600 PM CDT Thu May 15 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
NORTHEASTERN TAYLOR COUNTY...

At 559 PM CDT, a severe thunderstorm capable of producing a tornado
was located near New Wood Wildlife Area, or 16 miles northeast of
Medford, moving northeast at 60 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Rib Lake, Westboro, Goodrich, Highway M And Joe Martin Road, Camp
Forest Spring, and Wood Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4512 9016 4520 9023 4538 9035 4538 9005
      4512 9004
TIME...MOT...LOC 2259Z 221DEG 54KT 4524 9003 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Cecava
002 
WWUS53 KARX 152311
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
611 PM CDT Thu May 15 2025

WIC119-152320-
/O.EXP.KARX.TO.W.0008.000000T0000Z-250515T2315Z/
Taylor WI-
611 PM CDT Thu May 15 2025

...THE TORNADO WARNING FOR NORTHEASTERN TAYLOR COUNTY WILL EXPIRE AT
615 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A Tornado Watch remains in effect until 800 PM CDT for north central
Wisconsin.

&&

LAT...LON 4512 9016 4520 9023 4538 9035 4538 9005
      4512 9004
TIME...MOT...LOC 2310Z 221DEG 54KT 4536 8989 

$$

Cecava

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this tornado warning went out at May 15, 2:27 PM CDT, 3 hours 18 minutes earlier. Its key messages:

  • Severe weather possible through 8 PM tonight. Large hail (possibly in the excess of 2.5" in diameter), tornadoes, and damaging winds (60-70 mph wind gusts) are all possible.
  • 35 to 50 mph wind gusts (60-90% probability of wind gusts of 45 mph or greater west of the Mississippi River) on Friday. A Wind Advisory will be likely needed west of the Mississippi River.
Area forecast discussion, May 15, 2:27 PM CDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
227 PM CDT Thu May 15 2025

.KEY MESSAGES...

- Severe weather possible through 8 PM tonight. Large hail
  (possibly in the excess of 2.5" in diameter), tornadoes, and
  damaging winds (60-70 mph wind gusts) are all possible.

- 35 to 50 mph wind gusts (60-90% probability of wind gusts of
  45 mph or greater west of the Mississippi River) on Friday. A
  Wind Advisory will be likely needed west of the Mississippi
  River.

&&

.DISCUSSION...
Issued at 227 PM CDT Thu May 15 2025

This afternoon and early evening

At 2 PM, a cold front was located near Interstate 35 and warm
front was located near Interstate 94. There was an occluded
front that extends northwest back to a low pressure area near
the Intersection of North Dakota/South Dakota/west-central
Minnesota. In the warm sector of this system the MVFR deck of
clouds is starting to break-up. Temperatures have warmed into
the lower and mid-80s and dew points are in the lower to
mid-60s. This is resulting in surface-based CAPES of 2500-3500
J/kg. 900-600 mb lapse rates are near 9 C/km. Effective shear
remain in the 40 to 45 knot shear, so we have ample shear for
supercell development. The SPC Mesoscale Analysis shows that CIN
has eroded across southeast Minnesota and northeast Iowa, and
it will dissipate across the remainder of the area by 3 PM.

Still see a variety of run to run solutions on when the storms
will start to form. For example the HRRR was showing the initial
development over west-central Wisconsin earlier this morning.
It has now trended west over east-central and southeast
Minnesota. We are starting to see some thunderstorm development
west of the Twin Cities and south-central Minnesota just west of
Interstate 35.

Soundings west of the Mississippi River are a bit less
favorable for very large hail than those over west-central and
central Wisconsin where the NCAPEs are much greater. Hail will
likely occur between a half hour to hour after supercell
development. There could potentially be some isolated reports of
hail greater than 2.5" in diameter in Wisconsin.

The better 0-1 km helicity look to be from east-central
Minnesota southeast through west-central, central, and southeast
Wisconsin. These areas have a higher tornado potential. As a
result, a Tornado Watch has been issued until 8 PM for part of
this area. Particularly concerned about central Wisconsin where
the supercells will have time to mature and where there
discrete, southern supercells will have the better potential to
ingest unimpeded instability and low-level helicity. This area
would have the potential of stronger tornadoes.

With DCAPEs of 1000-1500 J/kg, dry air aloft, and 40-50 knot
winds between 800 and 600 mb, there will be the potential for
damaging winds. Currently thinking that these winds will be in
the 60 to 70 mph range.

Friday into Saturday

A closed low will be move slowly east from Minnesota into the
Great Lakes. As shortwaves rotate around this low, there will be
periodic showers. There may be even some thunderstorms on
Friday afternoon as the mean surface CAPES climb up to 1000
J/kg. Rainfall totals will range from a tenth to a half inch.
The highest rain totals will be mainly north of Interstate 90.

From late Friday morning into Friday evening, the soundings show
steep surface to 800 mb (lapse rates around 8 C/km). Soundings
suggest wind gusts will be in the 35 to 50 mph. The LREF has a
probability of 60-90% that the wind gusts will be 45 mph or
greater during the afternoon. A Wind Advisory will be likely
needed west of the Mississippi River.

Monday through Wednesday

A low pressure area will move slowly east from the Central
Plains into the Ohio River Valley. North of this low there is a
high pressure system. Still plenty of uncertainty on the
northern edge of this rainfall. This is especially the case on
Monday and Wednesday.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1229 PM CDT Thu May 15 2025

A swath of high-end MVFR ceilings are moving out of the RST
terminal with VFR ceilings expected for much of the period.
Storms have started to form along the arcing cold front across
south central Minnesota. Mesoanalysis shows soundings across our
area becoming uncapped earlier than expected so have included
TEMPO groupings for these storms at both terminals. There is
lower confidence with the RST TEMPO but enough to include it
based on current observations. This line of storms will quickly
move through the area with winds out of the south veering more
to the west/southwest behind the front this evening. Some LLWS
will be possible at both sites overnight so have included with
this package but fine tuning may be needed with future updates.
Wrap-around precipitation from the low pressure system will
start to impact the RST terminal late in the period so have
added in a PROB30 for this timeframe but increased confidence
with the next update may warrant changing that to a prevailing
group with the next package.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Boyne
AVIATION...Barendse
Hazardous weather outlook, May 15, 4:17 AM CDT, 13 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
417 AM CDT Thu May 15 2025

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-161100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
417 AM CDT Thu May 15 2025

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Severe storms are likely for some this afternoon into early
evening. Locally, the higher risk lies east of the Mississippi
River, along and north of Interstate 90. Very large hail of 2
inches or greater, tornadoes and damaging winds are all possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed east of the Mississippi River between 2 and
7 PM today...especially in locations north of Interstate 90.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

In the hours before

Local storm report, May 15, 4:38 PM CDT, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
438 PM CDT Thu May 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     Hail             1 WNW Arkdale           44.04N 89.90W
05/15/2025  M1.75 Inch       Adams              WI   Trained Spotter

&&
Local storm report, May 15, 4:40 PM CDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
440 PM CDT Thu May 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     Hail             1 NNE Camp Douglas      43.94N 90.26W
05/15/2025  M1.00 Inch       Juneau             WI   Other Federal

&&

NRF
Local storm report, May 15, 4:44 PM CDT, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service La Crosse WI
444 PM CDT Thu May 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     Hail             3 SSW Plainville        43.67N 89.83W
05/15/2025  M1.00 Inch       Juneau             WI   Trained Spotter

&&

NRF
Local storm report, May 15, 5:08 PM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
508 PM CDT Thu May 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     Tornado          4 SSW Loyal             44.69N 90.52W
05/15/2025                   Clark              WI   Law Enforcement

            Law enforcement reported a tornado on the
            ground near Loyal, WI.

&&

NRF
Local storm report, May 15, 5:19 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
519 PM CDT Thu May 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     Hail             7 S Willard             44.64N 90.74W
05/15/2025  E1.50 Inch       Clark              WI   Public

            Near the town of Seif - Size estimated. Via
            social media.

&&

KB
Local storm report, May 15, 5:23 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
523 PM CDT Thu May 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     Hail             Valley                  43.64N 90.54W
05/15/2025  E1.00 Inch       Vernon             WI   Public

            Via social media.

&&

KB

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 2:44 PM CDTSevere Thunderstorm WarningARXBuffalo46 min
May 15, 2:56 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau34 min
May 15, 3:10 PM CDTTornado WarningARXBuffalo20 min
May 15, 3:16 PM CDTSevere Thunderstorm WarningARXRichland44 min
May 15, 3:21 PM CDTWind AdvisoryARXAdams, Buffalo, Clark, Crawford, Grant, Jackson and 6 more6 hr
May 15, 3:28 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau47 min
May 15, 3:34 PM CDTSevere Thunderstorm WarningARXLa Crosse, Vernon20 min
May 15, 3:51 PM CDTSevere Thunderstorm WarningARXJackson24 min
May 15, 3:59 PM CDTSevere Thunderstorm WarningARXJuneau, Monroe, Vernon46 min
May 15, 4:07 PM CDTSevere Thunderstorm WarningARXJackson, Monroe38 min
May 15, 4:07 PM CDTSevere Thunderstorm WarningARXAdams, Juneau68 min
May 15, 4:12 PM CDTSevere Thunderstorm WarningARXClark, Jackson48 min
May 15, 4:24 PM CDTSevere Thunderstorm WarningARXJackson, Juneau, Monroe51 min
May 15, 4:30 PM CDTTornado WarningARXClark45 min
May 15, 4:44 PM CDTSevere Thunderstorm WarningARXClark46 min
May 15, 4:57 PM CDTSevere Thunderstorm WarningARXClark, Taylor48 min
May 15, 5:06 PM CDTTornado Warning Tornado observedARXClark39 min
May 15, 5:06 PM CDTTornado WarningARXAdams24 min
May 15, 5:14 PM CDTSevere Thunderstorm WarningARXAdams, Juneau46 min
May 15, 5:42 PM CDTSevere Thunderstorm WarningARXTaylor33 min

Nearby

Tornado Warnings in Wisconsin, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.